- 11 replies
- 16719 views
- 7 followings
What to expect in hospital for "tikosyn load"I am going into the hospital next Wednesday for "tikosyn load". My doctor's office is not very forthcoming with information. Can anyone tell me what to expect? How is the load done and monitored? Is the load constant through IV or only at particular times? Do you have to actually lay in a bed for 3 days or can you get up and move around? Can you shower? What should you take to the hospital with you? Were you able to have visitors? How long before you can resume normal activies when you return home? Has being on this medication changed your life style?I would appreciate any advice anyone has. Thank you.
Spencer, February 25, 2018 11:54pm ESTI can help you with that as I did my loading back in Nov. You will get a dose every 6 hours or so and it is a pill. You will be a constant cardiac monitor to watch your heart to see how you. For me, I was in the ICU the whole time and they came in and did vitals every fours hours on me and an EKG about six times a day. I converted back to NSR after the first dose, but came back out about a day later. If you do the three days of Tik and still are in AFib they might want to do a cardioversion at the end like they did me.So life on the inside... you can move around at least in the ward as you don't feel sick. I did 10,000 steps each day by doing laps in the ICU every three hours as I was bored out of my mind. Bring clothes as theirs suks. Warm sweats, t-shirt and a sweater and most importantly warm fuzzy socks. Bring a good pillow as their are horrid and getting some sleep will help. Books and a laptop with movies or games is also a must. Below is a pix of me running my office from the ICU for three days (I went in late Sunday night and came out Thur). I conducted several telecons with people around the world and was working on a classified computer the whole time (I'm military and the ICU has a WiFi that my CI guys cleared for me to use). Few on the other end of my emails or telephone knew I was in the ICU.Showers... yes. so don't worry about that. Bring some toiletries. Visitors yes. My wife came by daily and brought some food as their is horrid. good place to contemplate a diet. I was actually going to see if I could get a pizza delivered to the ICU but never did it. Maybe next time. Normal activities. I left in pretty big continuous AFib but I returned to work the after the weekend by taking Friday off. I'd take a day off just to rest as you will not get a good nights sleep in the ICU.So it is easy... don't worry. Just think of it as a spa with a cardiac montior (ha!)
Eagle1, February 28, 2018 1:16am ESTThanks for your information. Are you back in rythm? It was suggested I do the same with the drug Sotalol but I'm having doubts as to it's effectiveness.
Spencer, February 28, 2018 1:23am ESTI’m in rhythm part of the time. Not that since my Tik loading, I’ve had an ablation and my second round of cardioversionsEach patient is different. It didn’t work for me, but might for you. The docs use a lot of trial and error in their approach to care so it might be worth the try.Ask about cardiovert’ing if the Tik doesn’t work. This is the general progression if Tik doesn’t bring you back into NSR. And three days days in the ICU is fun. You have that also.
evalovic, February 28, 2018 4:59am ESTDecided to add my experience as it was so different. I was at MGH in Boston. Seems they do introduction to Tikasyn on weekends. I was on a cardiac floor probably like a step down unit and there were about 10 other Tikasyn patients there at the same time. We were told to bring pants etc but wore johnnies to cover the EKG leads on our chests, and walked around etc.and were not treated as sick. There was a lounge on the floor and we wound up chatting as a group a few time just by chance.We were on continuous monitoring as we walked about. We took meds by mouth and at least for me, my Tikasyn dose was adjusted down. I brought books on a kindle, my smart phone and other things to do.As I recall it was 3days/2 nights, no big deal though apparently since we were on a cardiac floor we were on low fat, low sodium, low sugar diets and the food was abysmal.Seemed the EPs had extra staff on the floor and there were signs flashing as we walked around on the floor with our room numbers and relevent cardiac indicators.
KevinDillon, November 6, 2018 1:01am EST
I'll be going in for my tikosyn load next month. Had cardioversion May, 2017. First ablation June 2017. Second abltaion June 2018. AFIB continues to occur roughly every three days. In afib right now. Doctor says this is the next step. Came out of nowhere. I'm 61 now. Worked out all my life. Played all sports. Skied, monuntin climbed, biked etc etc. Was hit with a joint disease, psoriatic arthritis after I was diagnosed with lyme in 2006. Have had over 25 joint surgeries. Was still able to continue active life till about 7 years ago when hip was replaced followed by a series of foot surgeries due to a screwed up bone spur surgery. Then the afib started in 2016. I still believe it is all lyme related but doctors don't belive in chronic lyme, not even here in CT. I am hopeful this drug works. As you all know, afib changes your life. When in the midst of it, there is not much you can do. The most annoying apect I have experienced, curious if anyone else has, is the need to urinate like a racehorse during the attacks. Of course they always seem to occur at night. Would like to get this taken off my list so i can get back to focusing on the joint pain.
Teagal, November 13, 2018 4:43pm EST
Kevin, read Amy Tan's book about her experience with chronic Lyme and how it affected her writing, life, etc. She has some good tips on diagnosis and where to get help.it's called The Opposite of Fate. She writes about it in other places, too.
chomsky, September 14, 2019 12:32am EST
1. The dosing is every 12 hours.
2. You have to stay at least 3 days.
3. If you are a woman, you are more at risk re: higher levels of Tikosyn on same dose as males.
4. If you go in with altered renal functioning e.g., GFR too low, they should put you on lesser dose. See Pfizer dosing guidelines.
5. If your LVEF is diminished, you are at greater risk.
6. there are no incidents of TdP on 125 mcgs. Yet they persist on starting people out on 250 or 500. Go figure.
7. . TdP can kill you. It did me. Had CPR. am bringing lawsuit.
8. There are literally dozens of meds that interact with Tikosyn. I was on Vistaril. They knew it. They ignored it. Go to CredibleMeds
9. They look at the QTc of your EKG. Become VERY familiar with this.
10. The hospital and physician who use Tikosyn have to go thru training program.
11. It is a very serious med. Learn everything you can about it. I ain't kidding.
barbara1642, September 14, 2019 7:51am EST
This past July 23, 24, 25 I had my Tikosyn load. 125 mg....I converted after the first dose & knock on wood, I'm still OK. I really wasn't happy getting Tik, my late husband also had A-fib, & he died. (not from Tikosyn, but still. . .) Being on the heart floor, I should have been on the ❤ healthy diet. Thank you to my cardio......I told him about my food problems (new dentures, gastric sleeve) he let me have anything I wanted. I had my Kindle, I could read & watch things. And Mueller was testifying in front of Congress, so I was kept quite amused.
I'm going to check out everything Marsha wrote (above). I'm really not happy taking it, but I have no choice?
maggieNC, September 15, 2019 6:16am EST
Wow... such a timely return of a tikosyn thread! Had E's post cardioverson appt.last Thursday and was given the "OPTIONS" --> ablation (for a-flutter and a-fib), stay with current meds ( flec, dilia, and now eliquis) or switch to tikosin in place of one of the current ones. So, I am all "ears" for info on Tikosyn.
Have a consult with Dr. Natale in early December.... hope to stay with what we've got until then..
sls642, September 16, 2019 5:01pm EST
My heart journey began in 1998. Have had two bypasses and stents which failed. Plus, three heart attacks, the last one was due to the stents closing. The Afib episodes began after the first bypass and finally ended in 2011. Numerous carioversions along the way. Was in a major teaching hospital to be cardioverted back in 2011 and my doctor wanted to also change my meds to include Tikosyn. He began me on a different medication regimen and so far, my Afib has not returned, Considered an ablation but decided against it given how much my heart had already been through.
In addition to Tikosyn, I take a large number of other meds . Can't say for certain, but I believe it is the combination of numerous meds (including Tikosyn) that have made the difference. No side effects from any of them.
If you are diabetic or have this disease in your family, there are diabetes meds that are heart friendy and others I was advised against taking. A couple are now off the market if I remember correctly. Interestingly, the diabetes docs knew about this danger to heart patients way before the public. Was also told not to take powerful over the counter pain relievers. Excedrin was OK on a limited basis. In the hospital, I get morphine because I was told it was considered safer for the heart.
Tikosyn changed my life. The Afib episodes were brutal. Couldn't do much of anything. Additionally, the question I can't answer is was it the Tikosyn or the Tikosyn in combination with all the other drugs I take with it that finally stopped the Afib. I suspect the latter but have no way of knowing.
Between going to a first rate teaching hospital and reading everything about your condition and options you can locate on the net, you can figure this out. Will my combo of different meds work forever? I have no idea. The fact that they have consistently worked for me for so many years is a positive sign. Keeping my fingers crossed.
Hope it works out for you.